Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 7, 2018, 11:41 PM CDT for Finney County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 11:41 PM CDT (04:41 UTC)
- Expired
- Aug 8, 2018, 12:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
County Finney County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.1
The text
As transmitted.
087
WWUS83 KDDC 080441
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
1141 PM CDT TUE AUG 7 2018
KSZ063-077-080530-
Gray KS-Finney KS-
1141 PM CDT TUE AUG 7 2018
...SPECIAL WEATHER STATEMENT...
At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving southeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Garden City, Holcomb and Pierceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3813 10101 3803 10056 3777 10075 3798 10110
3799 10110
TIME...MOT...LOC 0440Z 297DEG 22KT 3801 10094
$$
TURNERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:40 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 7, 10:40 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 1040 PM CDT Tue Aug 7 2018 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 1038 PM CDT Tue Aug 7 2018 WV imagery indicates a westerly flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary extends from extreme southeast Colorado southeastward into the Texas Panhandle. && .SHORT TERM...(This evening through Wednesday) Issued at 155 PM CDT Tue Aug 7 2018 There will be a chance for an isolated thunderstorm or two late today but the better opportunity for thunderstorms for southwest Kansas will occur overnight. 700mb moisture will be present late today ahead of an upper level trough as it crosses southwest Kansas late today. Based on 00z Wednesday instability and 850mb to 700mb forcing forecast late day there will be a chance for an isolated thunderstorms or two ahead of this upper wave in south central Kansas. Several short term models also hinted at this earlier today so will therefore continue with some very small chances for late day convection southeast of Dodge City. Severe weather late today with these isolated storms are not expected at this time time given the late day instability and 0-6km shear but should any storm develop late today it may be capable of producing some small hail or even some gusty winds. Another round of convection will be possible across southwest Kansas overnight. This round of convection appears be to more likely given the location of the 0-1KM theta-e axis, 850mb warm air advection developing and location of the mid level baroclinic zone ahead of another upper level system. This area of convection will initially begin in Colorado and then move across southwest Kansas during the overnight hours. The primary hazard from these storms overnight will be strong gusty winds along with period of heavy rainfall. These overnight thunderstorms will taper off from northwest to southeast early Wednesday morning as the upper level trough crosses southwest Kansas. An upper level ridge will slowly move east across the western United States mid week as another upper level disturbances rotates around this ridge axis, down the north to northwest flow, and across the Central Plains late Wednesday. As this next upper wave passes Wednesday afternoon it will bring with it some increasing afternoon clouds along with another chance for thunderstorms to portions of western Kansas. Temperatures will be cooler Wednesday afternoon compared to the past few days given the increasing clouds and chance for precipitation. Highs will be mainly in the 85 to near 90 degree range. .LONG TERM...(Wednesday night through Tuesday) Issued at 155 PM CDT Tue Aug 7 2018 Thursday and Friday...the western United States upper level ridge will slowly move into the Rockies as the next in a series upper level waves rotates around this upper ridge axis and down the northwest flow into the Central Plains. As this next upper wave moves across the central and southern Rockies the GFS and ECMWF were both are in agreement with cutting off this upper level system from the mean flow early this weekend. As this closed circulation develops there will be another chance for thunderstorms on Friday and possibly even again early this weekend, especially in south central Kansas. Temperatures late week and over the weekend still appears to be on the cool side compared to the temperatures that were experienced earlier in the week. Based on the 850mb temperature trends the highs for the last half of the work week and over the weekend are expected to range from the upper 80s to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 500 PM CDT Tue Aug 7 2018 Scattered thunderstorms are expected during this TAF forecast cycle, mainly during the overnight hours tonight. Retained the integrity of the inherited 18z TAFs, as the TEMPO groups still aligned with the latest HRRR iterations. HRRR shows convection developing near the terminals around the 05-06z Wed timeframe, and subsequently spreading SE through 12z Wed. Convective impacts are most likely at GCK/DDC/LBL. Model consensus continues to keep HYS dry, with perhaps a period of VCSH around 12z Wed, and kept the HYS TAF dry. Winds outside of thunderstorms will continue to be light, generally less than 10 kts, and at times variable in direction. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 64 89 / 60 20 10 0 GCK 64 85 63 88 / 50 10 10 0 EHA 63 85 62 88 / 60 10 20 10 LBL 66 86 63 89 / 60 20 20 10 HYS 64 88 65 90 / 10 20 10 10 P28 69 88 66 91 / 60 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Turner
Hazardous weather outlook, Aug 7, 2:57 AM CDT, 20 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 AM CDT Tue Aug 7 2018 KSZ030-031-043>046-061>066-074>081-084>090-080800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 AM CDT Tue Aug 7 2018 /157 AM MDT Tue Aug 7 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible across extreme southwest Kansas late this afternoon through this evening. The main threat will be up to quarter size hail and gusty winds up to 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Aug 7, 9:11 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
911 PM CDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 1 E MUNJOR 38.81N 99.24W
08/06/2018 E85 MPH ELLIS KS PUBLIC
&&Special weather statement, Aug 7, 11:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1141 PM CDT TUE AUG 7 2018
KSZ063-077-080530-
Gray KS-Finney KS-
1141 PM CDT TUE AUG 7 2018
...SPECIAL WEATHER STATEMENT...
At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving southeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Garden City, Holcomb and Pierceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3813 10101 3803 10056 3777 10075 3798 10110
3799 10110
TIME...MOT...LOC 0440Z 297DEG 22KT 3801 10094
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:57 AM CDT | Special Weather Statement | DDC | Trego | 48 min |
| Aug 8, 12:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 34 min |
| Aug 8, 12:38 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| Aug 8, 2:14 PM CDT | Special Weather Statement | DDC | Stanton | 61 min |
| Aug 8, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 30 min |
| Aug 8, 2:59 PM CDT | Special Weather Statement | DDC | Scott | 61 min |
| Aug 8, 3:10 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 8, 3:15 PM CDT | Special Weather Statement | DDC | Scott | 60 min |
| Aug 8, 3:37 PM CDT | Special Weather Statement | DDC | Hamilton | 68 min |
| Aug 8, 3:40 PM CDT | Special Weather Statement | DDC | Scott | 65 min |
| Aug 8, 3:43 PM CDT | Special Weather Statement | DDC | Stanton | 47 min |
| Aug 8, 4:20 PM CDT | Special Weather Statement | DDC | Kearny | 55 min |
| Aug 8, 4:50 PM CDT | Special Weather Statement | DDC | Barber | 40 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.